Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 12, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 22, 2018, 3:10 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2018, 3:10 PM HST (01:10 UTC)
- Expired
- Feb 22, 2018, 6:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 31 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 159 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 530 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
668
WGHW50 PHFO 230110
FFWHFO
HIC007-230400-
/O.NEW.PHFO.FF.W.0012.180223T0110Z-180223T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
310 PM HST THU FEB 22 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 600 PM HST
* At 304 PM HST, the Hanalei River gage indicated that water levels
have gone above the threshold that would result in flooding on
Kuhio Highway near the Hanalei Bridge. Moderate to heavy rain also
continues over the upper slopes of the island.
* Locations in the warning include but are not limited to...
Lihue, Kilauea, Anahola, Wailua, Hanalei, Na Pali State Park,
Wainiha, North Fork Wailua Trails, Moloaa, Princeville, Haena and
Wailua Homesteads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 600 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.
LAT...LON 2221 15934 2215 15930 2211 15930 2205 15934
2199 15933 2198 15934 2201 15960 2217 15967
2223 15956 2221 15951 2223 15949 2222 15943
2224 15940
$$
Kodama1 follow-up statement
215
WGHW70 PHFO 230217
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
417 PM HST THU FEB 22 2018
HIC007-230400-
/O.CON.PHFO.FF.W.0012.000000T0000Z-180223T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
417 PM HST THU FEB 22 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...
At 408 PM HST...the Kauai Emergency Management Agency reported that
water from Hanalei River has covered one lane of Kuhio Highway.
Radar indicated that heavy rainfall over north Kauai has also
increased over north Kauai with rates of 1 to 2 inches per hour.
This should keep water levels in Hanalei River elevated for several
hours.
Locations in the warning include but are not limited to...
Lihue, Kilauea, Anahola, Wailua, Hanalei, Na Pali State Park,
Wainiha, North Fork Wailua Trails, Moloaa, Princeville, Haena and
Wailua Homesteads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 600 PM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2211 15930 2205 15934
2199 15933 2198 15934 2201 15960 2217 15967
2223 15956 2221 15951 2223 15949 2222 15943
2224 15940
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 9:58 AM HST, 5 hours 12 minutes earlier.
Area forecast discussion, Feb 22, 9:58 AM HST, 5 hours 12 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 958 AM HST Thu Feb 22 2018 .SYNOPSIS... Low pressure at the surface and aloft to the west of the islands will continue to draw moist tropical air over the islands the next few days. This will lead to periods of heavy rain and possible thunderstorms into the weekend. There may be some improvement later in the weekend as the low pressure shifts very slowly westward. && .DISCUSSION... A broad surface trough is located about 300 mi W of Kauai, and a large, strong 1041 mb surface high is centered about 1800 mi to the NNE of the islands. Neither of these systems is budging much, keeping us stuck in an increasingly moist and unstable ESE flow at the surface. An upper low out to our NW is maintaining relatively cold air aloft over the islands, and the tropical moisture undercutting the cold air aloft is making the local airmass quite unstable. This is fueling a large area of showers and a few embedded thundershowers south of the islands extending across Maui and the Big Island. This pattern is only going to evolve very slowly with time. What makes this a very tricky forecast is that we will be on the edge of what is likely to be even more active weather out to our west. Through at least Friday, our concern for heavy rain and flash flooding is maximized over the E and SE facing slopes and mauka sections of each island where the low level flow will focus orographic lift. In addition, these areas are starting off with saturated antecedent conditions from last weekend's heavy rains. This is not to say that other areas won't have heavy rain and flash flooding, however, and the risk is high enough to maintain the statewide Flash Flood Watch through at least Friday. The surface trough is expected to sharpen with time as the high to the NE shoves it's way south. This will eventually pull the axis of heaviest rain to the W of the islands. When exactly this happens is still very uncertain, and the models continue to struggle mightily with this. We may have to extend the Flash Flood Watch into the weekend, but confidence is not yet high enough to do so at the moment. One thing that we can say is that the threat will linger the longest for Kauai. We will remain in relatively moist SE flow into the middle of next week. Total precipitable water remains above normal in the guidance but not quite as moist as the next couple of days are showing. The models are showing the strong NE Pacific high building southward and increasing the pressure gradient over the islands, with rather strong background winds from a fairly unusual ESE or SE direction by the middle of next week. && .AVIATION... The atmosphere will be moist and unstable through at least tonight. A strong mid to upper level trough to the west of state is gradually drawing up an area of deep moisture toward the islands from the southwest. Meanwhile, east to east-southeast low level winds continue to focus rainfall along windward and SE facing slopes. Multiple AIRMETS are in place and will likely remain posted through at least tonight. Expect widespread MVFR conditions across island terrain and E to SE facing slopes, and periods of IFR conditions in heavy showers and thunderstorms will be possible anywhere. As a result, AIRMET SIERRA is in place for mountain obscuration for portions of all islands. Light icing will be possible in the middle and high clouds. This is mentioned in the AIRMET bulletin, but conditions are expected to remain below the AIRMET threshold. Also, AIRMET TANGO remains posted for mid level turbulence. Guidance shows the likelihood of this turbulence decreasing, and without any supporting observations, this AIRMET will probably be cancelled today. && .MARINE... Ample moisture and an upper level low just west of the state will aide in the development of heavy showers and thunderstorms today. Most activity will move into the area from the south. Coastal water areas can expect to experience periods of reduce visibility, gusty winds, and rough seas in any of these shower or thunderstorm areas. Special Marine Warnings may need to be issued on a case by case basis today. The threat for heavy showers and thunderstorms will gradually shift north and west into Saturday. The current northwest swell will hold today, with surf heights below advisory levels. After this swell fades tonight into the weekend, long term guidance does not favor another west- northwest/northwest swell through at least next week. Persistent strong high pressure northeast of the state will continue to produce an area of strong winds directed towards the area. A lingering surface trough, just west of the offshore waters will help to force a more southeast wind pattern for the state. The east-southeast/southeast winds are expected to start to increase around the state today, and remain elevated through most of next week. Model guidance continues to show the potential of winds reaching gale force strength by the middle of next week. The strongest winds will be around the Big Island and windward waters of the smaller islands, continuing to favor the more unusual southeast direction. The swell generated from these winds will produce elevated surf along east- facing shores. A High Surf Advisory will likely be needed for these areas by early Friday morning and could potentially reach warning levels by the middle of next week. The combination of the elevated seas and increased winds will produce Small Craft Advisory conditions starting this evening, mainly for the channels and exposed windward waters. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday afternoon for Niihau-Kauai-Oahu- Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. Winter Weather Advisory until 6 PM HST Friday for Big Island Summits. && R Ballard/Wroe/EATON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 2:18 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 22, 3:54 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 12 hr |
| Feb 22, 3:54 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 6 days |
| Feb 22, 4:02 PM HST | Small Craft Advisory | HFO | 20 days | |
| Feb 22, 5:43 PM HST | Flash Flood Warning | HFO | Kauai | 8 hr |
| Feb 23, 12:45 PM HST | Wind Advisory | HFO | Hawaii | 26 hr |
| Feb 23, 1:26 PM HST | Gale Warning | HFO | 14 hr | |
| Feb 23, 1:26 PM HST | Small Craft Advisory | HFO | 19 days |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.